Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
August 2004

Serum Nitric Oxide Levels in "Red" Patients: Separating Corticosteroid-Addicted Patients From Those With Chronic Eczema

Author Affiliations

Copyright 2004 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2004

Arch Dermatol. 2004;140(8):1013-1014. doi:10.1001/archderm.140.8.1013

When atopic dermatitis worsens, with a spreading eruption accompanied by erythema and a burning sensation, treatment often includes superpotent topical corticosteroids, systemic corticosteroids, or both topical and systemic immunosuppressive agents. Because of our past evaluations of patients with these symptoms,1 we believe that they do not reflect worsening eczema, but that the redness and burning sensation are due to continuous vasodilation, which often is accompanied by intercellular and extracellular edema. Since nitric oxide is synthesized by the endothelium of the vasculature and functions as a vasodilator,2 this might explain vasodilation and redness in corticosteroid-addicted patients.

First Page Preview View Large
First page PDF preview
First page PDF preview